Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 53, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2017, 3:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 3:51 PM PDT (22:51 UTC)
- Expired
- Jul 29, 2017, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 159 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WGUS55 KVEF 292251
FFWVEF
CAC071-300145-
/O.NEW.KVEF.FF.W.0053.170729T2251Z-170730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
351 PM PDT SAT JUL 29 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern San Bernardino County in southern California...
* Until 645 PM PDT
* At 350 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Twentynine Palms Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3407 11600 3408 11601 3419 11601 3419 11589
3417 11586 3412 11585 3403 11587 3403 11600
$$
KG2 follow-up statements
861
WGUS75 KVEF 300006
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
506 PM PDT SAT JUL 29 2017
CAC071-300145-
/O.CON.KVEF.FF.W.0053.000000T0000Z-170730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
506 PM PDT SAT JUL 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...
At 505 PM PDT, Doppler radar indicated heavy rain across the warned
area. One to two inches of rain has already fallen in portions of
the warned area. Flash flooding is already occurring.
Some locations that will experience flooding include...
Twentynine Palms Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3407 11600 3408 11601 3419 11601 3419 11589
3417 11586 3412 11585 3403 11587 3403 11600
$$
KG440
WGUS75 KVEF 300136
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
636 PM PDT SAT JUL 29 2017
CAC071-300146-
/O.EXP.KVEF.FF.W.0053.000000T0000Z-170730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
636 PM PDT SAT JUL 29 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 645 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3407 11600 3408 11601 3419 11601 3419 11589
3417 11586 3412 11585 3403 11587 3403 11600
$$
KGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:39 PM PDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 29, 2:39 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 239 PM PDT Sat Jul 29 2017 .SYNOPSIS...Monsoon moisture will continue to push in from the south increasing chances for showers and storms today through next week. Storms and showers will be primarily across Mohave, Lincoln and San Bernardino counties today with chances spreading further north into other portions of southern Nevada Sunday through mid week. && .SHORT TERM...through Monday night. The focus of the short term continues to be inverted trough/easterly wave now moving across northern Mexico/southeastern Arizona. As high pressure rebuilds and shifts across northern Nevada, flow will have an increasingly easterly component, which is already allowing moisture recovery in the area. As the wave continues westward, expect increasing moisture and thunderstorm chances Sunday and Monday. Models in decent agreement with keeping the deepest moisture a little more limited, with the areas at highest risk of receiving heavy rain in eastern San Bernardino, southern Clark, and southern Mohave counties. If confidence in coverage increases, a watch may be needed before too long in these area, as flooding will be possible with amble moisture and forcing present. As is the usual concern, MCVs from activity in Arizona could swing the balance one way or the other. As the wave progresses off-shore Monday evening, high pressure will dominate the region, however, it is not impressively strong, and it will be rather moisture ridden. Thus, fairly low confidence in the subsidence actually preventing storms on any given day, especially on higher terrain. Additionally, the pattern will remain favorable for thunderstorms to move into much of the area from southern Utah and Arizona. .LONG TERM...Tuesday through Friday. Made few changes to the longer term with moisture lingering through the period and daily chances of at least isolated thunderstorms. Tuesday will start out with an easterly wave pushing westward across the forecast area, perhaps a little slower than previously advertised and maintaining thunderstorm chances especially across our southern zones. Moisture will tend to decrease from northeast to southwest late in the week as high pressure builds over central Nevada, but the magnitude of this drying is debatable and the ECMWF is more intent on keeping sufficient moisture in place for thunderstorm chances. Meanwhile, the GFS builds the high over southern Nevada by Friday afternoon which would tend to suppress thunderstorm chances and block deeper moisture from pushing in from the south. With no scouring of the moisture indicated by means of a larger scale trough, hesitate to reduce PoPs on any one particular day until we can get a better handle on where the high will be setting up. As such, maintained slight chance PoPs for the valleys and greater chances in the higher elevations, and as mentioned before, each days potential will depend on both convection the day/night preceding it as well as daily cloud cover trends. Temperatures will hover a few degrees above normal through the period, unless that trend is disturbed by a larger scale thunderstorm complex. && .FIRE WEATHER... Moisture is increasing across the area from east to west, and is forecast to continue this trend through the weekend. As moisture increases, so do thunderstorm chances, especially for Clark, Mohave, and eastern San Bernardino counties. Chances of wetting rain should be fairly close to chances of thunderstorms, as the moisture rich atmosphere will allow thunderstorms to produce heavy rain. The only exception would be along the western extent of the moisture push across Inyo and San Bernardino counties. Thunderstorms that form before moisture increases too much will be capable of gusty winds and even a dry lightning strike or two with extremely limited coverage. The pattern remains favorable for afternoon and evening thunderstorm chances through next week. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Increasing moisture will bring increasing thunderstorm chances, which could produce additional runoff that could rapidly increase flows. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...East or southeast winds will be favored for the remainder of the afternoon with partly cloudy skies. Speeds should hold in 6 to 10 knot range but a few stronger gusts can't be ruled out. Low confidence in the forecast starting this evening as the potential exists for some thunderstorm outflow to move through, most likely out of the east or northeast. Should this occur, a period of gusty northeast winds would be expected between 2z-6z as well as the possibility of some thunderstorm activity. More likely scenario is for conditions to remain dry and thunderstorms staying limited to areas east and south of the airfield. Assuming no thunderstorm impacts, diurnal southerly winds would take over after dark in the 6 to 9 knot range. Similar conditions expected again Sunday. For the rest of southern Nevada, northwest Arizona and southeast California...Most of the region will see partly to mostly sunny skies this afternoon and evening with light winds. Breezy southwest winds of 10-15 knots with occasional gusts are likely near KDAG. Convection will tend to favor Northwest Arizona and the mountains of Southern Nevada but a stray storm is possible almost anywhere, even near KBIH during the evening hours. Winds outside of thunderstorm activity will favor diurnal trends. Similar conditions expected again Sunday. && .SPOTTER INFORMATION STATEMENT...Thunderstorm chances will increase through the weekend, especially across portions of San Bernardino, Clark, and Mohave counties. Spotters are requested to report instances of flooding and impacts through standard operating procedures. && Short Term...........Steele Long Term/Aviation...Outler For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:53 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.